My mind is trying to kill me, or is it my meds?

tumblr_lygarx4vrj1r38m1ho1_400

I started feeling a new bout of depression, anxiety, and borderline traits coming on in December 2012, but I did nothing involving a Dr.  I was hoping it would ‘pass’ with time, after the stress of Christmas and having an infection. I upped my antidepressant medication, which I basically self administer as I feel like. I had no psychiatrist, just a family Dr. who refilled the meds I came with when I moved.  I just brought them in the first time I saw him, and he wrote them down as prescribed, though I have since asked him to adjust these various medications, and I frequently just adjust them myself.

These include my Paxil which I was taking 50 mg/day, but he increased to 60 mg/day when I finally complained to him in January 2013.  I stayed on that dose till March, then thinking spring was coming, dropped it back to 50 mg, then 40 mg/day in April (self medicating at its best). But unlike other years I did this, and got away with it, my depression and anxiety only increased and I was snorting morphine, clonazepam and taking lots of Seroquel, thinking suicidal thoughts.

I finally broke down in my Dr.’s office and asked for a mental health referral – he put me in as urgent. Less than 2 weeks later (back on Paxil 50 mg/day plus 3 mg clonazepam at his advice) I saw a social worker, who referred me to a counseler and a psychiatrist and a group for people with PTSD, BPD, and depression etc. called “seeking safety”.  She listed all referrals as urgent. The group called first but I was in such an anxious, agitated state that I just couldn’t go.

Next I got to see my new counseler. She is wonderful, just talking to her helped. I told her all about my dangerous mixing of prescription drugs (oh, yeah, throw Gabapentine and lyrica into the mix), my reappearance of my borderline traits, and she was very understanding and concerned. She was sorry I couldn’t make the group which specializes in helping people like me self soothe safely, through dialectical behavioral therapy, but she said she will help me with that as much as she can and she gave some handouts with ‘distraction’ methods to use instead of self destructive behaviours.

Finally May 8th I saw a shrink. I told her the while truth about my self medicating. She read me the riot act and said if I’m going to be her patient from now on I follow her orders and take only prescribed medicine at the proper dose or she wouldn’t help me. She was kinda scary but also very nice.  She prescribed me an antidepressant adjunct called Abilify. So I was now prescribed 1 mg Abilify for 2 weeks, then 2 mg for 2 weeks until I saw her again, this Thurs. In addition the 50 mg Paxil, 25 mg Seroquel at night for sleep, 75 mg lyrica in the morning and evening for anxiety, and up to 3 mg clonazepam daily as needed.

So …..the first week of taking the Abilify I started feeling great….real great……to great…..I was becoming hypomanic. I started sleeping less and less, talking more, developing projects…..just a busy, busy head. Then I was down to sleeping 2 hours a night, and for some reason smoking twice as much as usual. And eating….everything! So after a week I called and left a message. Amazingly, she called the next morning and said I absolutely had to get sleep, so to increase my Seroquel at night up to 100 mg until I was getting a good 8 hour block of sleep.

Tried it……no effect. Another week passed and I called again, because I didn’t want to increase my dose as she originally prescribed. Twice as hyper I was scared I’d be, and twice as big soon too, if I didn’t keel over from all the smoking. She agreed, and now when I see her on the 30th we need to figure out what to do. One weird thing is Abilify is supposed to help reduce smoking. The only thing I can figure out is I am feeling so good mood wise, I haven’t needed my clonazepam at all, just 1 mg night for sleep. It may be that the lesser dose of benzodiazepine brought out some unconscious inner anxiety, so I smoke more?

I must say I like this drug in many ways, my depression lifted very fast, I have more energy, more motivation, and feel almost no anxiety at all, but in other ways it’s killing me. Three weeks of 2-5 hours sleep a night is all I’m getting, I’m exhausted physically, my CFS just can’t handle all the wakefulness. And now my lower body and legs are bloating bad and I’m binging on sugar non stop and Abilify lists diabetes and hyperglycemia as common side effects. Yeesh! I’m going to ask my shrink about Topomax instead or Geodon, see what that brings about. So, what should it be, let my mind destroy me or my meds. Hopefully I won’t have to choose.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s